Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Nov 29, 2017, 7:35 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2017, 7:35 PM PST (03:35 UTC)
- Expired
- Nov 30, 2017, 1:00 AM PST
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WHUS46 KEKA 300335 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 735 PM PST WED NOV 29 2017 CAZ101-103-104-109-300600- /O.NEW.KEKA.SU.Y.0003.171130T0335Z-171130T0600Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 735 PM PST WED NOV 29 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND NORTHWEST FACING BEACHES. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. * MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
2 follow-up statements
048 WHUS46 KEKA 300545 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 945 PM PST WED NOV 29 2017 CAZ101-103-104-109-300900- /O.EXT.KEKA.SU.Y.0003.000000T0000Z-171130T0900Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 945 PM PST WED NOV 29 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY... * WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND NORTHWEST FACING BEACHES. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. * MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
873 WHUS46 KEKA 300839 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 1239 AM PST THU NOV 30 2017 CAZ101-103-104-109-300945- /O.EXP.KEKA.SU.Y.0003.000000T0000Z-171130T0900Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 1239 AM PST THU NOV 30 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... THIS WILL BE THE FINAL STATEMENT ISSUED FOR THIS EVENT. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 29, 3:34 PM PST, 4 hours 1 minute earlier.
Area forecast discussion, Nov 29, 3:34 PM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
334 PM PST Wed Nov 29 2017
.SYNOPSIS...Building high pressure will bring mostly dry conditions
to Northwest California through the remainder of the work week,
although the north coast may see light rain Thursday evening. A
cold upper trough will bring the next chance for rain this weekend
with possible snow accumulations at mountain passes.
&&
.DISCUSSION...A weak wave moving through the westerly flow is
bringing numerous high clouds to the area this afternoon. These
clouds are expected to thin out slightly this afternoon evening.
Tonight, fairly widespread valley fog is expected once again. This
is expected to prevent frost formation. Areas above the fog and
below 3,000 feet will likely see temperatures above 36 as a warmer
airmass slowly filters in. Frost is possible on the Mendocino
coast, but models are showing increasing low level moisture so it
looks unlikely. This will need to be watched by the evening shift.
Thursday clouds will increase again ahead of the next week system.
Current models show the rain beginning in the mid to late
afternoon in Del Norte county and spreading south into Humboldt
county. Rainfall amounts look to range from a quarter of an inch
in Del Norte county to less than a tenth of an inch in Humboldt
county. A few sprinkles are possible in Mendocino county. Frost is
possible Thursday night, but it looks like there will be enough
clouds to keep it from being very widespread. Mainly dry weather
is expected Friday.
Friday night, the high clouds from the next system will start to
move into the area. Current models show rainfall starting in Del
Norte county around sunrise. This will spread south through the
day. Rainfall amounts will be modest, up to a inch in Del Norte
county, less than a half inch in Humboldt county and lower amounts
in Trinity and Mendocino county. Snow levels with the main front
are expected to be around 4,000 feet. Saturday night into Sunday,
the upper level trough moves overhead. This will drop snow levels
to around 3,000 with the showers. Up to 2 inches of snow is
possible at 3,000 feet in Humboldt and Del Norte county. A Winter
Weather Advisory may be needed. Confidence is growing on this
system as the models start to come into better agreement, although
it is still not particularly high due to the recent model changes.
Monday through Wednesday, high pressure is expected to bring
clear skies and drying conditions across the area. Chilly nights
are expected, although valley fog is possible across the interior.
MKK
&&
.AVIATION...Skies & visibilities became mostly VFR as an influx
of high clouds moved over the region today. However, widespread
patchy fog/low ceilings occurred across interior valleys in the
morning, a result of lingering moisture and cooling. Around
noonday, patchy low clouds briefly developed along the Redwood
Coast with haze dropping ACV & CEC into MVFR. High surf sea spray
appears to have been the catalyst for the visibility/ceiling
reduction. The somewhat flat or nearly zonal high pressure ridge
that developed today will give way to a shortwave trough Thursday.
This system will be accompanied by a weak cold front late in the
day (towards the end of the TAF period) and thus bring the chance
of light rain to CEC by mid-afternoon. Beforehand in the
morning, expect patchy MVFR-IFR again over some interior river
valleys. Isolated patchy fog near sections of the coast also
possible but unlikely due to the sheer amount of high cloudiness.
/TA
&&
.MARINE...Northerly winds will continue their downward trend
resulting in a slowly subsiding northerly wind wave. Seas will still
be fairly large though as the northwesterly swell moves through the
area and becomes the dominant wave feature. Hazardous Seas Warnings
will remain in effect through 10pm for the northern waters for these
conditions while the southern waters continue through 4am Thursday
morning. The Small Craft Advisories that are currently out for winds
for the northern waters will expire this afternoon while the
southern waters hold through the morning as the winds will take
longer to decrease. Seas will remain relatively large with the
lingering northwesterly swell thus Small Craft Advisories are
expected for the waters for an extended period of time once the
Hazardous Sea Warnings expire. Seas are projected to subside early
next week. /KR
.TIDES...High astronomical tides in conjunction with southerly
winds offshore and a large northwesterly swell will bring the
potential for minor coastal flooding over the weekend. This means
low lying areas around Humboldt Bay, and possibly low areas along
the beach, could see some minor flooding of sea water. Please stay
tuned to the forecast and check buoy observations for any coastal
flooding concerns. /KML&KR
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 PM this evening
for CAZ101-103-104-109.
Frost Advisory from 11 PM this evening to 9 AM Thursday
for CAZ103.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 PM this afternoon for PZZ450-470.
Hazardous Seas Warning until 10 PM this evening
for PZZ450-470.
Small Craft Advisory until 4 AM Thursday for PZZ455-475.
Hazardous Seas Warning until 4 AM PST Thursday for PZZ455-475.
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Nov 29, 2:24 PM PST, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 224 PM PST Wed Nov 29 2017 CAZ101-104-109-302230- Coastal Del Norte-Southwestern Humboldt-Mendocino Coast- 224 PM PST Wed Nov 29 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Surf Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A combination of high surf and high tides on Saturday could cause minor coastal flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-302230- Northern Humboldt Coast- 224 PM PST Wed Nov 29 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Surf Advisory is currently in effect. A Frost Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Frost Advisory is currently in effect. A combination of high surf and high tides on Saturday could cause minor coastal flooding. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110>113-302230- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 224 PM PST Wed Nov 29 2017 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.